clozapine induced Agranulocytosis and myocarditis

1

Agranulocytosis is not the only medically serious potential adverse effect of clozapine. There are three other important ones. It can also cause intestinal ileus, seizures, and myocarditis. Mnemonic for the four: SIAM

It is absolutely essential that if we ever prescribe clozapine or see patients who are on clozapine, we should be aware of these three potentially very serious adverse effects.

Mental health professionals should be able to screen for it and identify myocarditis. We are not the ones who are going to manage it.

How common is it?

It is very difficult to know the true incidence because most cases go unreported and many cases even go undiagnosed. So, even though the reported incidence is between 0.02 to 0.2%, the true incidence is probably more than that.

So, bottom-line– the true incidence is not known, it is thankfully uncommon, but still it is probably more common than we think.

An important thing to know is that the incidence is very different in the first two months of treatment compared to later on. The incidence between < 0.1 to as much as 1% in the first two months of treatment. It then decreases to one-tenths of that during the rest of the first year of treatment.

So, 90% of the cases occur in the first two months of treatment.

clozapine induced myocarditis as one of important, medically serious potential adverse effects of clozapine.

Is it dose dependent?

No. It has been seen at low or usual doses as well.

How serious is it?

The mortality of clozapine-induced myocarditis is about 25% (may vary from 10 to 50%).

If the myocarditis progresses to dilated cardiomyopathy, HALF of those patients die within 5 years of the diagnosis.

When should we suspect it?

Early diagnosis is extremely important because of the seriousness of the problem and because delayed diagnosis has been associated with poorer prognosis.

Important! Often, the clinical features don’t strongly suggest myocarditis. So, we need to:

  1. Have a low threshold for considering the possibility of myocarditis
  2. Screen patients specifically for symptoms and signs suggestive of myocarditis. This should be done weekly for the first eight weeks.

Fever, palpitations, non-specific flu-like symptoms, chest pain, and shortness of breath occurring in a patient on clozapine should raise a strong suspicion of myocarditis.

Note: Benign fever (20% of patients) and tachycardia are common in persons who have recently started clozapine. So, to identify myocarditis, the presence of other symptoms should be looked for. But fever should not be assumed to be benign without evaluating the person for possible myocarditis (or agranulocytosis).

A narrow pulse pressure (systolic BP minus diastolic BP) of less than 40 mmHg and peripheral edema may suggest myocarditis.

  1. Consider screening labs

What labs, if any, should be done to screen for myocarditis is not clear. Some have recommended checking serum troponin and C-reactive protein weekly for the first four weeks, but this is not standard, accepted practice.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: